Acute hyperuricemic nephropathy and renal failure after transplantation

V. S. Venkataseshan, R. Feingold, S. Dikman, J. Churg

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

This report describes a patient who was treated for rejection of a cadaveric renal allograft with a variety of drugs, including the continuous administration of ciclosporin over a period of 16 months. The patient developed hyperuricemia, attacks of gout and finally a rapidly progressing renal failure 17 months after transplantation. The removed transplanted kidney showed extensive tubular dilatation, intratubular deposits of uric acid crystals and characteristic granulomas. There was also morphologic evidence of transplant glomerulopathy, as well as scattered linear parenchymal (cortical?) scars of the type seen in mild chronic ciclosporin toxicity. Both of these changes undoubtedly contributed to the reduction of renal reserve. However, we propose that prolonged continuous use of ciclosporin was the main factor in the development of hyperuricemia and obstructive hyperuricemic nephropathy and renal failure in this patient. To our knowledge cases of this nature have not been previously reported.

Original languageEnglish (US)
Pages (from-to)317-321
Number of pages5
JournalNephron
Volume56
Issue number3
StatePublished - Jan 1 1990
Externally publishedYes

Keywords

  • ciclosporin
  • gout
  • renal failure
  • renal transplantation
  • uric acid

ASJC Scopus subject areas

  • Physiology
  • Nephrology
  • Physiology (medical)
  • Urology

Fingerprint Dive into the research topics of 'Acute hyperuricemic nephropathy and renal failure after transplantation'. Together they form a unique fingerprint.

  • Cite this

    Venkataseshan, V. S., Feingold, R., Dikman, S., & Churg, J. (1990). Acute hyperuricemic nephropathy and renal failure after transplantation. Nephron, 56(3), 317-321.